Journal Article

Variation of the intermaxillary tooth-size relationship in normal occlusion

Shin-jae Lee, Sug-Joon Ahn, Won Hee Lim, Sungim Lee, Johan Lim and Heon-Jin Park

in The European Journal of Orthodontics

Published on behalf of European Orthodontics Society

Volume 33, issue 1, pages 9-14
Published in print February 2011 | ISSN: 0141-5387
Published online March 2010 | e-ISSN: 1460-2210 | DOI: http://dx.doi.org/10.1093/ejo/cjp157
Variation of the intermaxillary tooth-size relationship in normal occlusion

More Like This

Show all results sharing this subject:

  • Restorative Dentistry and Orthodontics

GO

Show Summary Details

Preview

The purpose of this study was to explore the intermaxillary tooth-size relationship that is attributed to normal occlusion using multivariate cluster analysis, while simultaneously incorporating the full dentition as a data set. From the central incisor to the second molar, the tooth sizes of 307 subjects (188 males and 119 females; mean age ± standard deviation, 19.9 ± 3.3 years) with normal occlusion were investigated. Tooth-size data were analysed separately for the maxilla and the mandible. When clustering, the partitioning around medoids (PAM) algorithm was performed with the transformed data based on principal component analysis (PCA). After the subjects were classified into four groups, the cluster memberships were cross-classified, and the distribution pattern and intermaxillary tooth-size relationships were explored.

Bolton tooth ratio showed a relatively wide range, and this was indicative of the variability in tooth size in subjects with a normal occlusion. However, the patterns of the intermaxillary tooth-size relationship were similar for males and females, and this result was concordant with the findings of the classic Bolton analysis. Using the multivariate approach to analyse the tooth-size data set of an individual patient and then comparing the results with the normal occlusion cluster has possible clinical applications in determining the amount and location of tooth-size control in orthodontics.

Journal Article.  3602 words.  Illustrated.

Subjects: Restorative Dentistry and Orthodontics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.